Fran Lowry

November 20, 2012

ANAHEIM, California — Patients with a history of anaphylaxis who have been prescribed epinephrine auto-injectors forget how to use them after approximately 3 months and need frequent retraining, researchers reported in an oral session here at the American College of Allergy, Asthma & Immunology 2012 Annual Scientific Meeting.

Rabia Q. Chaudhry, MD, from the University of Medicine and Dentistry of New Jersey in Newark, presented data showing that most patients thought they knew how to use their EpiPen, but none of them knew they had to rub the site immediately after the injection, and most had a problem figuring out what side of the pen to use.

"The EpiPen is a life-saving device; it is extremely important that our patients know how to use it properly," Dr. Chaudhry told Medscape Medical News.

"In this study, we wanted to determine how well they knew how to use it. We devised a quality-assurance questionnaire to help us figure out how effective our training was," she explained.

The researchers questioned 11 patients during routine follow-up visits after they had been prescribed the auto-injectors.

They asked the patients if they thought they knew how to correctly use their EpiPen and recorded their last date of training.

Then, using an EpiPen demonstrator, the patients were evaluated on the following items for proper use: removing the safety cap, using the correct side of the injector, injecting the lateral thigh, holding for 10 seconds, rubbing the area after injection, calling 911, and carrying a second EpiPen.

Before they were tested, 91% of the patients believed they knew how to use their EpiPen correctly. One of the 11 test patients had received no previous training.

The study showed that up to 3 months after training, the patients were able to do 71% to 86% of the steps correctly; however, this fell to 29% to 57% after 3 months.

"None of the patients knew to rub the site after injection, but we feel that this is probably our fault as physicians for not teaching them properly," Dr. Chaudhry said. "The manufacturer says to do it, and it must have a reason, but we haven't been stressing this."

The most serious issue was failure to use the correct side of the injector, she added.

"On one side, you have to remove the safety; the needle actually comes out on the other side. If they grasp the injector the wrong way, they could inject their thumb. There actually have been case reports of people losing a thumb that way," Dr. Chaudhry said.

"We human beings can only remember things for so long, and then our memories tend to fade," Jay M. Portnoy, MD, professor of pediatrics at University of Missouri and Mercy Children's Hospital, both in Kansas City, told Medscape Medical News.

"Something as important as using your EpiPen, which is potentially lifesaving, needs to be refreshed," said Dr. Portnoy, who comoderated the session.

Jane Purser, MD, volunteer faculty at Oklahoma University and Oklahoma State University, and an allergist in private practice in Tulsa, told Medscape Medical News that she asks her patients to teach someone else to use an EpiPen each time they come for their visit.

"I do this at every visit. I ask them how to use it and then I ask them to teach another person, whether it's a sibling, parent, one of my residents or, if nobody is there, me. I ask them to explain what they are doing at each step and to explain the rationale and the significance of what they are doing," said Dr. Purser, who was not involved in the study.

"I find that if you have to teach someone else, you tend to know the material better. Also, when my patients have to use their own words and hear themselves, it tells me what they actually don't know."

Dr. Chaudhry, Dr. Portnoy, and Dr. Purser have disclosed no relevant financial relationships.

American College of Allergy, Asthma & Immunology (ACAAI) 2012 Annual Scientific Meeting: Abstract 59. Presented November 12, 2012.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....